Tornadoes · United States · Texas · 2012
EF0 tornado, Pearland, Texas, January 25, 2012
This EF0 tornado ran 0.2 miles across Brazoria County on January 25, 2012, touching down at 12:05 PM CST and reaching 75 yards wide. It killed nobody, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- January 25, 2012
- Touchdown
- 12:05 PM CST (18:05 UTC)
- Lifted
- 12:06 PM CST (18:06 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- County
- Brazoria County
- Touchdown point
- 29.569, -95.285
- Lift-off point
- 29.567, -95.287
- Record number
- 1201251205-01
What the Weather Service recorded
Severe thunderstorms produced tornado and wind damage along with some flash flooding.
A short-lived EF-0 tornado touched down near the intersection of Highway 35 and Plum Street in Pearland. A gas station had its gas pump awning destroyed and a business to the south of Plum Street had its roof peeled back.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
8 minutes of warning. NWS HGX issued a tornado warning for this county at 17:57 UTC, 8 minutes before the tornado touched down, in force until 18:08 UTC.
The county was under a tornado watch, issued at 09:27 UTC and running to 20:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 09:27 UTC | 20:00 UTC | Tornado Watch | HGX |
| 11:49 UTC | 18:00 UTC | Wind Advisory | HGX |
| 16:57 UTC | 17:45 UTC | Severe Thunderstorm Warning | HGX |
| 17:01 UTC | 19:00 UTC | Flood Advisory | HGX |
| 17:13 UTC | 17:45 UTC | Tornado Warning | HGX |
| 17:47 UTC | 18:45 UTC | Severe Thunderstorm Warning | HGX |
| 17:57 UTC | 18:08 UTC | Tornado Warning | HGX |
| 18:09 UTC | 18:23 UTC | Tornado Warning | HGX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:27 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Jan 25, 11:47 AM CST, 18 minutes earlier.
Area forecast discussion, Jan 25, 11:47 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1147 AM CST WED JAN 25 2012
.DISCUSSION...
LINE OF THUNDERSTORMS FROM NEAR LFK TO IAH TO SGR TO FREEPORT
MOVING EAST AT 25-35 KNOTS WITH INDIVIDUAL STORMS MOVING
NORTHEAST. LLJ AHEAD OF THE BOUNDARY AIDING SE SFC WINDS
15-25KTS. STORMS WILL USHER IN WINDS OF 15 TO 40 KNOTS STRONGER IN
EMBEDDED BOWS AND NOTCHES. BACK EDGE OF STORM CLEARING CLL ATTM
AND SHOULD CLEAR ALL THE SITES BUT GLS BY 20Z. WINDS IN THE WAKE
OF THE STORMS SWINGING TO THE NW BUT WINDS LOOK TO BE LIGHTER THAN
WITH THE PASSAGE OF THE MESOL-LOW EARLIER THIS AM. CIGS DROPPING
TO AROUND 1000-2000 FT BKN/OVC WITH WRAP AROUND. VCSH POSSIBLE
LATE TONIGHT EARLY AM WITH THE UPPER TROUGH PASSAGE BUT MOISTURE
MAY BE LACKING AND MAY JUST BE MID LEVEL CLOUDS AND VIRGA.
WESTERLY WINDS TOMORROW WITH CIGS IMPROVING TO VFR.
45
&&
.PREV DISCUSSION... /ISSUED 1049 AM CST WED JAN 25 2012/
DISCUSSION...
DID A QUICK UPDATE TO CANCEL THE TORNADO WATCH OUT WEST AND EXTEND IT
UNTIL 2 PM OUT EAST. BASED ON CURRENT RADAR TRENDS...RAISED GRID RAINFALL
TOTALS. 42
PREV DISCUSSION... /ISSUED 1001 AM CST WED JAN 25 2012/
DISCUSSION...
LINE OF STRONG/SEVERE THUNDERSTORMS MAKING PROGRESS MOVING EASTWARD
ACROSS SOUTHEAST TEXAS THIS MORNING WITH A TORNADO WATCH IN EFFECT
UNTIL 11 AM. NORTHERN HALF OF THE LINE (ROUGHLY NORTH OF I-10) IS
MOVING FASTER THAN THE SOUTHERN HALF OF THE LINE. WE WILL PROBABLY
BE ISSUING ADDITIONAL FLOOD ADVISORIES TO COVER THE POTENTIAL FOR
WIDESPREAD 1 TO 3 INCH RAINFALL TOTALS ACROSS THE SOUTHERN HALF OF
THIS STORM COMPLEX...AND THIS AREA WILL ALSO BE CLOSELY MONITORED FOR
THE POTENTIAL FOR SEVERE STORM DEVELOPMENT. HIGHER RAINFALL TOTALS
CANNOT BE RULED OUT.
UPDATED THE MORNING FORECAST WITH HIGHER RAIN CHANCES EAST AND COOLER
TEMPERATURES WEST. 42
PREV DISCUSSION... /ISSUED 738 AM CST WED JAN 25 2012/
UPDATE...
EXTENDED THE TORNADO WATCH INTO CHAMBERS...LIBERTY...SAN JACINTO
COUNTIES...AND GALVESTON BAY.
PREV DISCUSSION... /ISSUED 634 AM CST WED JAN 25 2012/
AVIATION...
MAIN AVIATION CONCERN WILL BE PERIODS OF HEAVY RAINFALL LIMITING
VISBIES (MVFR) AND WIND GUSTS THAT COULD EXCEED 35 KTS WITHIN STRONGEST
STORMS. IN THE MEANTIME...A 50 KT LL JET HAS SHORT TERM WIND SHEAR
IN CURRENT PACKAGE...OR BEFORE THUNDERSTORMS ARRIVE. TIMING HAS THE
BULK OF CONVECTION OVER THE GREATER HOUSTON TERMINALS DURING THE
16-20Z TIME FRAME...PERIODS OF SCATTERED SHOWERS WITH AN EMBEDDED
STORM BOOK-ENDING THOSE TIMES. PRECIP BEGINNING TO FILL IN NICELY
AHEAD OF ONE-OF-TWO MAIN SQUALL LINES MOVING NE FROM SOUTH CENTRAL
TEXAS. THIS 50 KT LOW LEVEL JET AND AMPLE INFLOW INTO THE APPROACHING
MID-SURFACE LOW (NEAR KSAT) WILL AID IN KEEPING THE MAJORITY OF
THE DECKS AT IFR OR MVFR LEVELS...MORNING 20-25 SUSTAINED WINDS.
LINGERING -SHRA THROUGH EVENING AS THE SURFACE LOW PASSES EAST...WRAP
AROUND -RA THROUGH LATE EVENING WITH OVERCAST DECKS THROUGH REMAINDER
OF PERIOD UNDER WESTERLY FLOW. 31
PREV DISCUSSION... /ISSUED 540 AM CST WED JAN 25 2012/
UPDATE...
UPDATE FOR STRONGER WINDS THAN EARLIER EXPECTED. SUSTAINED 20 TO
25 MPH HAVE DEVELOPED AHEAD OF THE STORMS MOVING TOWARD THE
WESTERN COUNTIES OF THE FORECAST AREA. 09Z RUC INITIALIZED WELL
WITH THE WINDS. THE STRONGER WINDS WILL DIMINISH BY MIDDAY. WIND
ADVISORY OUT THROUGH NOON.
PREV DISCUSSION... /ISSUED 422 AM CST WED JAN 25 2012/
DISCUSSION...
SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS AND ISOLATED
TORNADOES ARE A THREAT TODAY AS A STRONG STRONG STORM SYSTEM MOVES
ACROSS THE STATE. AT 3 AM THE UPPER LOW WAS LOCATED NEAR THE BIG
BEND AND A LARGE AREA OF THUNDERSTORMS WAS ALREADY AFFECTING THE
HILL COUNTRY. SE TX WAS UNDER THE STRONG INFLOW INTO THE SYSTEM
AND THE AIR MASS OVERHEAD WILL CONTINUE TO DESTABILIZE THIS
MORNING. THE STORM PREDICTION CENTER HAS ALREADY ISSUED A TORNADO
WATCH FOR MOST OF THE FORECAST AREA THROUGH 11 AM. AM EXPECTING
THAT THUNDERSTORMS WILL BEGIN AFFECTING LOCATIONS ALONG AND WEST
OF A LINE FROM COLLEGE STATION TO COLUMBUS BETWEEN 4 AND 6 AM...
AND THEN THE REMAINING AREAS ALONG AND WEST OF INTERSTATE 45 BY
MID MORNING.
THE MODELS WERE SIMILAR IN HOW THEY HANDLED THE MOVEMENT OF THE
UPPER LOW AND SURFACE FEATURES. EXPECT THE UPPER LOW TO SWING
EASTWARD THROUGH THE BIG BEND AREA THIS MORNING BEFORE HEADING TO
THE NORTHEAST THROUGH CENTRAL TEXAS TONIGHT. THE SURFACE FRONT
WILL BE RATHER SLOW TO MOVE EASTWARD AND LOCALLY HEAVY RAINFALL
IS LIKELY. THE PW/S REACH TO 1.7 INCHES...THE MAXIMUM HISTORICALLY
FOR THE END OF JANUARY AND ABOVE 2 STANDARD DEVIATIONS FROM
NORMAL. WILL WATCH THE MOVEMENT OF THE AREA OF THUNDERSTORMS
PUSHING EAST OF INTERSTATE 35 TO SEE IF ANY TRAINING OF STORMS
DEVELOP. MAY CONSIDER A FLOOD WATCH LATER THIS MORNING FOR THE
WESTERN COUNTIES OF THE FORECAST AREA IF THE LINE DOES NOT BEGIN
TO MOVE FASTER TO THE EAST.
THE COLD FRONT WILL BE A BIT SLOWER TO EXIT THROUGH SE TX THAN
EARLIER THOUGHT. THE CHANCES FOR STRONGER THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL WILL LINGER INTO THE MID AND LATE AFTERNOON
FOR LOCATIONS EAST OF INTERSTATE 45. WRAP AROUND MOISTURE WILL
THEN AFFECT THE FORECAST AREA TONIGHT AND THURSDAY AS THE UPPER
LOW MOVES ACROSS CENTRAL AND NORTH TEXAS.
FAIR AND COOLER WEATHER IS THEN IN STORE FOR THE REST OF THE
PERIOD. ANOTHER WEAK FRONT MOVES THROUGH ON SUNDAY BUT IT APPEARS
TO BE DRY FOR NOW AND WILL JUST REINFORCE THE COOL AND DRY AIR
OVERHEAD.
MARINE...
SMALL CRAFT ADVISORY IN EFFECT FOR ALL WATERS AS AN APPROACHING
STORM SYSTEM WILL INTRODUCE SOUTH-TO-NORTH MOVING BANDS OF HEAVY
RAINFALL AND STRONG THUNDERSTORMS WITHIN POCKETS OF RAIN SHOWERS.
ROBUST ONSHORE WINDS JUST UPSTREAM OF THE SURFACE TROUGH...WEAKENING
AS THE TROUGH NEARS AND PASSES EAST...THEN TURNING MODERATE OFFSHORE
LATTER THURSDAY WITHIN A TIGHT BACKSIDE GRADIENT. LOCAL BAY WATERS
WILL BE CHURNED UP WITH NEARSHORE 4 TO 5 FOOT SEA HEIGHTS...AS HIGH
AS 7 TO 8 FEET (WITH A SHORTER PERIOD) FURTHER OFFSHORE. IN THE
MEANTIME...MARINERS SHOULD CLOSELY MONITOR THE RADAR AND CURRENT
OBSERVATIONS THROUGH THE DAY AS WEATHER COULD QUICKLY TURN ROUGH
WITH ANY PASSING MARITIME STORM. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 63 48 60 42 63 / 100 30 30 10 10
HOUSTON (IAH) 72 52 63 45 65 / 100 40 20 10 10
GALVESTON (GLS) 72 55 64 50 62 / 100 50 20 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
JACKSON...LIBERTY...MADISON...MATAGORDA...MONTGOMERY...SAN
JACINTO...WALKER...WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...42Hazardous weather outlook, Jan 25, 4:34 AM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 434 AM CST WED JAN 25 2012 TXZ163-164-176>179-195>200-210>214-226-227-235>238-261300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 434 AM CST WED JAN 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE TODAY... .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL OVERSPREAD SOUTHEAST TEXAS TODAY AS A STRONG UPPER LEVEL STORM SYSTEM MOVES INTO THE CENTRAL PART OF THE STATE. THUNDERSTORMS WILL AFFECT LOCATIONS BETWEEN COLLEGE STATION AND COLUMBUS BY 6 AM...AND THEN EASTWARD THROUGH THE MID AND LATE MORNING AND INTO THE AFTERNOON. SEGMENTS WITHIN THE LINE OF STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. STRONG LOW LEVEL WIND SHEAR WILL SUPPORT ROTATING STORMS AND ISOLATED TORNADOES BOTH IN CELLS AHEAD OF THE LINE AND WITHIN THE LINE ITSELF. RAINFALL ACCUMULATIONS SHOULD AVERAGE BETWEEN 1 AND 2 INCHES...WHILE ANY TRAINING STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED AMOUNTS UP TO 5 INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. GMZ330-335-350-355-370-375-261300- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 434 AM CST WED JAN 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...PATCHY DENSE FOG THIS MORNING AND A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG WILL REDUCE THE VISIBILITY TO UNDER 1 NM AT TIMES THIS MORNING. OTHERWISE...AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP AND MOVE EASTWARD ACROSS THE BAYS AND COASTAL WATERS TODAY. THE STORMS SHOULD AFFECT THE MATAGORDA BAY AREA BY MID MORNING AND THEN BE EAST OF HIGH ISLAND BY THIS EVENING. THE MAIN SEVERE SEVERE WEATHER THREATS ARE STRONG DAMAGING WINDS AND ISOLATED WATERSPOUTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
In the hours before
Local storm report, Jan 25, 9:12 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
912 AM CST WED JAN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TSTM WND DMG CALDWELL 30.53N 96.70W
01/25/2012 BURLESON TX LAW ENFORCEMENT
TREES DOWN ALONG FM 975 IN CALDWELL.
&&
DOLocal storm report, Jan 25, 9:18 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
918 AM CST WED JAN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG 6 N SOMERVILLE 30.43N 96.53W
01/25/2012 BURLESON TX PUBLIC
TIN CONSTUCTED TIRE SHOP ON HWY 36 DESTROYED.
&&
DOLocal storm report, Jan 25, 9:20 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
920 AM CST WED JAN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND DMG CALDWELL 30.53N 96.70W
01/25/2012 BURLESON TX LAW ENFORCEMENT
BARN DAMAGE. ROOF AND STRUCTURE DAMAGE TO HOUSE ON CR 116
IN CALDWELL.
&&
DOLocal storm report, Jan 25, 9:22 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
922 AM CST WED JAN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM TSTM WND DMG MONTGOMERY 30.39N 95.70W
01/25/2012 MONTGOMERY TX BROADCAST MEDIA
DOWNED TREES IN MONTGOMERY COUNTY.
&&
DOLocal storm report, Jan 25, 9:25 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
925 AM CST WED JAN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND DMG BRYAN 30.67N 96.37W
01/25/2012 BRAZOS TX TRAINED SPOTTER
DAMAGE TO GARAGE DOOR AND AND ROOF DAMAGE TO HOUSE AT
INTERSECTION OF HWY 30 AND FM 158.
&&
DOLocal storm report, Jan 25, 9:49 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
949 AM CST WED JAN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND GST BRENHAM 30.16N 96.40W
01/25/2012 E0 MPH WASHINGTON TX AWOS
70 MPH GUST AT BRENHAM AWOS.
&&
DOThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lake Charles Mun, LA (KLCH), 12:00Z
6.1 hours before the tornado, 210 km from the path. January 25, 2012.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -201 J/kg
- Surface CAPE
- 398 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Pearland Regional (LVJ), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 16:07 UTC | 73.4 | 68 | 150° 17 kt | 28 | 1009.8 | |
| 16:31 UTC | 73.4 | 66.2 | 160° 15 kt | 26 | 1009.8 | |
| 16:51 UTC | 73.4 | 66.2 | 160° 19 kt | 27 | 1009.5 | |
| 16:53 UTC | 73 | 67 | 160° 15 kt | 26 | 1009.5 | |
| 17:53 UTC | 72 | 68 | 150° 17 kt | 29 | 1008.5 | VCTS |
| 18:14 UTC | 64.4 | 60.8 | 270° 8 kt | 26 | 1009.8 | +TSRA BR |
| 18:18 UTC | 64.4 | 60.8 | 290° 16 kt | 20 | 1009.5 | +TSRA BR |
| 18:20 UTC | 62.6 | 60.8 | 280° 17 kt | 22 | 1009.1 | +TSRA BR |
| 18:35 UTC | 62.6 | 60.8 | 340° 5 kt | 1008.5 | +TSRA FG | |
| 18:50 UTC | 62.6 | 62.6 | 200° 5 kt | 1009.5 | TSRA BR | |
| 18:53 UTC | 63 | 62 | 180° 6 kt | 1009.5 | +TSRA BR | |
| 19:09 UTC | 62.6 | 62.6 | 0° 0 kt | 1008.1 | +TSRA BR | |
| 19:17 UTC | 62.6 | 62.6 | 0° 0 kt | 1008.1 | TSRA BR | |
| 19:28 UTC | 62.6 | 62.6 | 0° 0 kt | 1008.1 | -TSRA BR | |
| 19:37 UTC | 62.6 | 62.6 | 180° 4 kt | 1008.1 | -RA | |
| 19:53 UTC | 63 | 61 | 290° 4 kt | 1007.1 | -TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Houston radar (KHGX), 23 km away, was scanning. The volume nearest the touchdown began at 18:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 17:30 UTC | FLASH FLOOD | 9 N Rosenberg | Fort Bend, TX | ROAD CLOSURES ON DORMAN COURT AND INTERSECTION OF FALCON LANDING AND SPRING GREEN. |
| 17:35 UTC | TSTM WND DMG | Rosenberg | Fort Bend, TX | POWER LINES DOWN AND POLE DOWN WITH LOW HANGING LINES ON FM 360. |
| 18:04 UTC | TSTM WND DMG | Pearland | Brazoria, TX | SPORADIC TREE DAMAGE. POWER LINES DOWN, POLES LEARNING, SNAPPED TREE LIMBS. AROUND 20 HOMES WITH SIDING AND ROOF DAMAGE. 5 BUSINESSES WITH DAMAGE. DAMAGE BEGINS AROUND HATFIELD RD AND EXTENDS ENE 2 MILES WITH DAMAGE SWAT |
| 18:05 UTC | TORNADO 0 | Pearland | Brazoria, TX | EF0 TORNADO NEAR HIGHWAY 35 AND PLUM STREET. CHEVRON GAS STATION HAD THE GAS PUMP AWNING DESTROYED AND A BUSINESS SOUTH OF PLUM STREET HAD ITS ROOF PEELED BACK. DAMAGE PATH APPROXIMATELY 75 YARDS WIDE AND 200 YARDS LONG. |
| 18:05 UTC | TORNADO | Pearland | Brazoria, TX | FO TORNADO NEAR HIGHWAY 35 AND PLUM STREET. CHEVRON GAS STATION HAD THE GAS PUMP AWNING DESTROYED AND A BUSINESS SOUTH OF PLUM STREET HAD ITS ROOF PEELED BACK. DAMAGE PATH APPROXIMATELY 75 YARDS WIDE AND 200 YARDS LONG. |
| 18:10 UTC | TSTM WND DMG | Pearland | Brazoria, TX | SHOPPING CENTER ROOF TORN OPEN, POWER LINES DOWN, POLES LEARNING, SNAPPED TREES. DAMAGE FROM WALNUT BEND THROUGH FM 518 TO HIGHWAY 35 NORTH OF 518. |
| 18:18 UTC | FLASH FLOOD | Houston | Harris, TX | ROAD CLOSURES DUE TO HIGH WATER AT WESTPARK AND POST OAK EASTBOUND, BELTWAY 8 NORTH AND CENTRAL TOLL PLAZA, INTERSTATE 45 NORTH FEEDER ROAD AT RICHEY ROAD, HIGHWAY 59 AT WESTPARK ROAD, HARDY TOLL ROAD SOUTH AT ALDINE BEN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of January 25, 2012
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 25 | 2:58 AM CST | EF1 | Travis, TX | 1.1 | 50 | |||
| January 25 | 4:15 AM CST | EF0 | Bexar, TX | 0.3 | 30 | |||
| January 25 | 5:30 AM CST | EF0 | Bastrop, TX | 2.9 | 30 | $5,000 | ||
| January 25 | 6:43 AM CST | EF1 | Burleson, TX | 2.3 | 50 | $200,000 | ||
| January 25 | 7:17 AM CST | EF0 | Washington, TX | 2.1 | 50 | $30,000 | ||
| January 25 | 8:00 AM CST | EF0 | Madison, TX | 0.5 | 50 | $10,000 | ||
| January 25 | 9:06 AM CST | EF0 | Walker, TX | 0.4 | 50 | $50,000 | ||
| January 25 | 9:09 AM CST | EF0 | Walker, TX | 0.2 | 25 | $30,000 | ||
| January 25 | 10:32 AM CST | EF1 | Rusk, TX | 1.5 | 175 | 1 | $100,000 | |
| January 25 | 10:47 AM CST | EF0 | Rusk, TX | 6.5 | 100 | |||
| January 25 | 12:10 PM CST | EF0 | Hardin, TX | 2.5 | 25 | $10,000 | ||
| January 25 | 12:28 PM CST | EF0 | Tyler, TX | 0.4 | 10 | $20,000 | ||
| January 25 | 12:45 PM CST | EF0 | Jasper, TX | 1.0 | 20 | $5,000 | ||
| January 25 | 12:57 PM CST | EF1 | Jasper, TX | 1.6 | 25 | $50,000 | ||
| January 25 | 1:33 PM CST | EF0 | Vernon Parish, LA | 3.1 | 25 | $20,000 | ||
| January 25 | 2:01 PM CST | EF0 | Sabine Parish, LA | 2.3 | 150 | $50,000 | ||
| January 25 | 2:14 PM CST | EF0 | Vernon Parish, LA | 1.6 | 40 | $20,000 | ||
| January 25 | 3:02 PM CST | EF0 | Rapides Parish, LA | 1.8 | 20 | $50,000 | ||
| January 25 | 3:15 PM CST | EF0 | Rapides Parish, LA | 0.9 | 20 | $40,000 | ||
| January 25 | 3:52 PM CST | EF0 | Rapides Parish, LA | 1.4 | 25 | $100,000 | ||
| January 25 | 4:27 PM CST | EF1 | Calcasieu Parish, LA | 5.8 | 25 | $100,000 | ||
| January 25 | 6:21 PM CST | EF0 | Cameron Parish, LA | 0.1 | 10 | $10,000 | ||
| January 25 | 6:49 PM CST | EF1 | Copiah, MS | 3.1 | 350 | $10,000 | ||
| January 25 | 7:58 PM CST | EF0 | Lafayette Parish, LA | 0.1 | 10 | $75,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.